August 24, 2016 — The label on Abilify has been updated with stronger warnings about the risk of pathological gambling and other compulsive or uncontrollable behaviors.
The new label (PDF) warns that patients may not be able to recognize compulsive behaviors as abnormal.
Doctors should specifically ask about the development of new or intense urges to gamble, have sex, shop, or binge eat.
In some cases — although not all — urges went away in patients who stopped taking Abilify or reduced the dose. The label recommends dose-reduction or stopping Abilify if impulse-control symptoms appear.
According to the new warnings:
Patients can experience intense urges, particularly for gambling, and the inability to control these urges while taking [Abilify]. Other compulsive urges, reported less frequently include: sexual urges, shopping, eating or binge eating, and other impulsive or compulsive behaviors.”
The FDA issued a Safety Communication for Abilify in May 2016 after receiving hundreds of reports of the side effect. Dozens of lawsuits have been filed by lawyers who accuse drug-makers of failing to warn about the risk.
Evidence linking Abilify and gambling disorders has been growing since 2009. In November 2014, researchers recommended more prominent warnings on Abilify and other dopamine-receptor agonist medications after finding over 700 reports of impulse-control disorders.